Hail, Jackson
- When
- July 5, 5:00 PM CST
- Where
- Jackson County, 0.65 mi ENE of Pleasant Grove
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.734, -86.210
Nickel sized hail was reported.
A cluster of thunderstorms developed during the early evening hours over Madison County. Several reports of wind damage were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cluster of thunderstorms developed during the early evening hours over Madison County. Several reports of wind damage were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 306 PM CDT Sun Jul 5 2020 .NEAR TERM...(Tonight) Issued at 306 PM CDT Sun Jul 5 2020 Coverage of showers and thunderstorms will ween with sunset, but a few may linger til 10pm or so. Winds will be light and variable tonight, but with skies mostly cloudy, fog should be limited. Cannot rule out patchy fog in valleys and near bodies of water. Overnight lows will only reach the upper 60s to lower 70s. .SHORT TERM...(Monday through Tuesday) Issued at 306 PM CDT Sun Jul 5 2020 An unsettled pattern will persist through the week so keep your umbrella handy. The stubborn cutoff low that has been lingering in the north central Gulf will send additional lobes of vorticity northward into the TN Valley and provide more showers and thunderstorms on Monday and continue to pump moisture up into the region. As a ridge builds across the Southwest, the shortwave will finally start to lift Monday night into Tuesday across central AL and bring numerous to widespread showers and thunderstorms to the TN Valley. With PWATs climbing to about 2 inches and weak steering flow, heavy rainfall will be the main hazard. With the coverage of showers/storms and overcast skies, temps will be in the mid to upper 80s with lows nearly steady in the upper 60s to lower 70s. .LONG TERM...(Tuesday night through Saturday) Issued at 306 PM CDT Sun Jul 5 2020 Coverage will be a tad less on Wednesday and Thursday with scattered to numerous showers and storms, especially during the afternoon hours. Models start to disagree from Wednesday on out on how the shortwave will be handled as it heads towards the East coast. The GFS keeping it more as an open wave and the ECMWF showing a closed low. However, they do agree that it will get hung up over the Carolinas for the rest of the week as a stout ridge builds from the Southwest into the Plains. During this time we will get stuck in NW flow and that flow is amplified as a trough weakens the ridge when sliding into the Northern Plains and sends a shortwave into the Great Lakes. This will keep the pattern active, providing additional showers and thunderstorms each day. Models have been trending with a few MCSs moving in at the end of the week into the weekend. Some storms could become strong, however will monitor trends as we get closer. With several rounds of thunderstorms this week, will also monitor for any flooding concerns. As for temps, they will stay steady with highs in the upper 80s to lower 90s and overnight lows in the lower 70s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Jul 5 2020 Scattered showers and storms will continue through the evening with gusty winds, heavy rainfall, and small hail possible in the stronger storms. Coverage will decrease this evening with an isolated shower or storm possible overnight. Otherwise, look for VFR conditions to prevail overnight and tomorrow morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...JMS SHORT TERM...JMS LONG TERM...JMS AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 524 PM CDT Sun Jul 5 2020 ALZ001>010-016-TNZ076-096-097-061100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 524 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Isolated to scattered thunderstorms will continue into the evening, some of which may be capable of producing brief wind gusts up to 50 mph, frequent lightning, small hail and heavy rainfall. Otherwise, thunderstorm activity will begin to dissipate later tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms will become more numerous across the outlook area on Monday and Tuesday, and a risk for flooding may materialize across portions of the region that receive multiple rounds of heavy rainfall. Although storm coverage is expected to diminish by the end of the week, conditions will become more favorable for strong to thunderstorms, especially on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT Sun Jul 5 2020
ALZ005-052230-
Limestone AL-
458 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY
UNTIL 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardmore. This storm was nearly stationary.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Elkmont and Holland Gin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8686 3492 8685 3488 8696 3498 8708
3500 8703
TIME...MOT...LOC 2158Z 156DEG 1KT 3494 8693
KTWSpecial Weather Statement
National Weather Service Huntsville AL
508 PM CDT Sun Jul 5 2020
TNZ096-052245-
Lincoln TN-
508 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northwest at 25 mph.
Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Fayetteville, Petersburg, Belleville, Mimosa, Howell and Mulberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3521 8646 3516 8653 3526 8678 3526 8674
3531 8668 3533 8660 3534 8661 3537 8660
TIME...MOT...LOC 2207Z 130DEG 20KT 3523 8656
KTWSpecial Weather Statement National Weather Service Huntsville AL 514 PM CDT Sun Jul 5 2020 ALZ001-052245- Lauderdale AL- 514 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY UNTIL 545 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Cherokee. This storm was nearly stationary. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Lauderdale County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3496 8783 3484 8787 3489 8798 3500 8799 TIME...MOT...LOC 2213Z 089DEG 2KT 3490 8790 KTW
Special Weather Statement National Weather Service Huntsville AL 543 PM CDT Sun Jul 5 2020 ALZ006-008-009-052315- Marshall AL-Madison AL-Jackson AL- 543 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTH CENTRAL MARSHALL AND SOUTHEASTERN MADISON COUNTIES UNTIL 615 PM CDT... At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over Grant, moving northwest at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Owens Cross Roads, Grant, Woodville and Paint Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3457 8609 3450 8619 3454 8647 3473 8632 TIME...MOT...LOC 2242Z 112DEG 16KT 3457 8625 KTW
Special Weather Statement
National Weather Service Huntsville AL
546 PM CDT Sun Jul 5 2020
ALZ001-004-052315-
Lawrence AL-Lauderdale AL-
546 PM CDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHERN LAWRENCE COUNTIES UNTIL 615 PM CDT...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, moving northwest at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Rogersville, Lexington, Anderson, Center Star, Kingtown, Whitehead,
Red Bank and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3500 8740 3500 8732 3488 8721 3484 8721
3475 8737 3492 8753 3501 8744
TIME...MOT...LOC 2246Z 124DEG 13KT 3485 8733
KTWSpecial Weather Statement National Weather Service Huntsville AL 557 PM CDT Sun Jul 5 2020 ALZ006-008-009-052330- Marshall AL-Madison AL-Jackson AL- 557 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...NORTHERN MARSHALL AND SOUTHEASTERN MADISON COUNTIES UNTIL 630 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near Woodville, moving west at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Owens Cross Roads, Grant, Gurley, Woodville and Paint Rock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3462 8617 3451 8622 3457 8650 3475 8635 TIME...MOT...LOC 2257Z 110DEG 13KT 3458 8629 KTW
The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel sized hail was reported.
A tree was knocked down on Hartside Road Southeast.
A tree was knocked down.
A tree was knocked down.
A tree was knocked down.
One inch tree limbs were broken and shingles blown off. Report from mPing.
A tree was knocked down in the 1700 block of Drake Avenue Southeast.
A tree was knocked down in the 900 block of Martin Road.
A tree was knocked down at this location.
A tree was knocked down at this location.
A tree was knocked down at this location.
A tree was knocked down at this location.
A tree was knocked down at this location.
A tree was knocked down on Surrey Road Southwest.
A tree was knocked down on Marsheutz Avenue Southwest.
Thunderstorm winds broke 3-inch diameter tree limbs. Power poles were also broken. Reported via mPING.
Recorded at the Huntsville International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910980, 909541, 909542, 909543, 909544, 909546, 909547, 909548, 909549, 909550, 909551, 909552, 909553, 909554, 909555, 909557, 909556.